Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 155, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2009, 5:16 AM CDT for McLean County, Mercer County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2009, 5:16 AM CDT (10:16 UTC)
- Expired
- Aug 14, 2009, 5:57 AM CDT
- In force
- 41 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties McLean County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 3304 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:58 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 14, 3:58 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 358 AM CDT FRI AUG 14 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT... FORECAST CHALLENGES/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE PRECIPITATION CHANCES THROUGH SUNDAY NIGHT...ALONG WITH STRONG TO SEVERE CONVECTIVE CHANCES THIS MORNING THROUGH SATURDAY NIGHT. TEMPERATURES WILL ALSO BE CHALLENGING DEPENDING ON PRECIPITATION...CLOUD COVER...AND FROPA TIMING/PLACEMENT. WILL UTILIZE AN OVERALL MODEL BLEND...LEANING MORE TOWARDS THE ECMWF IN REGARDS TO MAIN FEATURES. CURRENTLY...SOUTHWESTERLY FLOW ALOFT ACROSS THE NORTHERN PLAINS AHEAD OF AN APPROACHING MID/UPPER LEVEL TROUGH NOW OVER THE PACIFIC NORTHWEST. SURFACE LOW PRESSURE CENTERED NEAR NORTHWEST SOUTH DAKOTA WITH A STATIONARY BOUNDARY STRETCHED FROM SOUTHWEST ND EAST-NORTHEAST THROUGH NORTHEASTERN ND. AHEAD OF THIS BOUNDARY WE ARE CURRENTLY EXPERIENCING ENHANCED ISENTROPIC ASCENT ON THE NOSE OF A DEVELOPING LLJ PUSHING NORTH INTO CENTRAL ND. THIS LOW LEVEL FORCING IS COINCIDING WITH 3-4K JOULES OF ELEVATED CAPE...AND HAS RESULTED IN STRONG TO SEVERE STORM DEVELOPMENT OVER MUCH OF WESTERN AND NORTH CENTRAL ND THIS EARLY MORNING. AT THIS TIME EXPECT CONTINUED DEVELOPMENT OVER THE NEXT FEW HOURS...WITH PRECIPITATION LIKELY ACROSS MY NORTHERN COUNTIES THROUGH THE AM HOURS. CONVECTIVE CHANCES THIS AFTERNOON WILL BE LIMITED DUE TO A STRONG MID LEVEL CAP ALONG AND SOUTH OF THE STATIONARY FRONT...AND THE POSSIBLE ADVECTION OF LOW CIGS SOUTHWARD INTO THE STATE ON THE NORTH SIDE OF THE FRONT. BOTH THE NAM AND GFS BUFFER SOUNDINGS AGREE ON THE CAP...AND THE NAM/MET ESPECIALLY ADVERTISES THE LOW CIGS. SOUTH CENTRAL CANADA OBSERVING SITES ALREADY SHOWING THIS SOUTHWARD STRATUS ADVECTION TREND WHICH GFS MODEL GUIDANCE IGNORES. NORTHEASTERLY UPSLOPE SFC WINDS PUSHES ME TO BELIEVE THE NAM/MET. IF THIS VERIFIES IT WOULD ALSO DRASTICALLY AFFECT MAX TEMPS TODAY ON THE NORTH SIDE OF THE FRONT RESULTING IN MUCH COOLER THAN GUIDANCE HIGHS. WILL SIDE TOWARDS THIS SCENARIO GIVEN LATEST OBS AND WHAT HAPPENED A WEEK AGO IN A SIMILAR SITUATION. HAVE ALSO SCALED BACK POPS TO SLIGHT CHANCES FOR THE AFTERNOON DUE TO THE ABOVE CONSIDERATIONS. HOWEVER...DONT WANT TO REMOVE PRECIP CHANCES ALTOGETHER WITH A S/WV IMPULSE DEPICTED TO LIFT TOWARDS/INTO THE AREA 18-00Z. WILL LEAVE SEVERE WORDING OUT OF THE ZFP TODAY BUT WILL MENTION THE POSSIBILITY IN THE HWO. WILL MAINTAIN HIGH CHANCE POPS TONIGHT AS WE GET REDEVELOPMENT OF THE NOCTURNAL LLJ WHICH LIFTS NORTHWARD ONCE AGAIN ACROSS THE SFC STATIONARY FRONT...IN ADDITION TO THE S/WV LIFTING NORTHEAST THROUGH THE AREA. MAY ONCE AGAIN SEE A FEW STRONG TO SEVERE STORMS WITH STRONG ELEVATED CAPE VALUES ONCE AGAIN FORECAST BY GFS/NAM BUFFER SOUNDINGS AND FAVORABLE 0-6KM SHEAR. MAIN UPPER TROUGH PUSHES INTO THE NORTHERN PLAINS SAT/SAT NIGHT AND WILL ACT TO PUSH SURFACE LOW PRESSURE EAST INTO THE UPPER MIDWEST BY EARLY SUNDAY. AS THIS OCCURS A STRONG COLD FRONT WILL SWEEP WEST TO EAST ACROSS THE FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS BRINGING LIKELY SHOWER/THUNDERSTORM CHANCES. STRONG TO SEVERE STORMS WILL CONTINUE TO BE A THREAT ALONG AND EAST OF THE SFC TROUGH AXIS OVER MY CENTRAL AND EASTERN COUNTIES. HOWEVER...FORMATION OF A LARGE AREA OF LOW LEVEL STRATUS IS FORECAST BY BOTH THE NAM AND GFS FRIDAY NIGHT WHICH MAY PERSIST INTO SATURDAY DAYTIME. THIS WOULD ACT TO LIMIT THE AMOUNT OF DAYTIME INSTABILITY AND LOWER THE THREAT FOR SEVERE WEATHER. FOR NOW WILL CONTINUE THE HIGH CHANCE/LIKELY POP WORDING BUT WILL AGAIN KEEP THE SEVERE MENTION CONFINED TO THE HWO. PRECIP CHANCES REMAIN HIGH WEST OF THE TROUGH AS WELL BUT SHOULD MAINLY BE SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS DUE TO THE MORE STABLE AIRMASS ADVECTING EAST INTO THE LOCAL REGION. CHANCES FOR SHOWERS WITH WEAK EMBEDDED THUNDERSTORMS CONTINUE ON SUNDAY/SUNDAY NIGHT AS THE UPPER TROUGH SWINGS ACROSS THE NORTHERN PLAINS. MUCH COOLER AS WELL WITH DAYTIME HIGHS FROM 65 TO AROUND 70 FORECAST...AND SUNDAY NIGHT LOWS DROPPING INTO THE LOW/MID 40S WEST. .LONG TERM...MONDAY THROUGH FRIDAY... LONG WAVE TROUGH/CLOSED UPPER LOW SLOWLY PUSHES EAST FROM SOUTH CENTRAL CANADA INTO EASTERN CANADA DURING THE WORK WEEK. RESULTANT WEATHER WILL BE COOLER TEMPERATURES AND PERIODIC CHANCES FOR PRECIPITATION DUE TO AFTERNOON DESTABILIZATION AND EMBEDDED S/WV IMPULSES ROTATING SOUTH THROUGH THE LOCAL AREA. && .AVIATION... CONVECTION OVER WESTERN THROUGH NORTH CENTRAL NORTH DAKOTA...ALONG AND NORTH OF STATIONARY BOUNDARY DRAPED ACROSS NORTH DAKOTA. THIS CONVECTION WILL MOVE NORTHEAST THIS MORNING WITH MVFR-IFR CIGS/VSBYS IN THUNDERSTORMS. THIS ARE IS EXPECTED TO EXIT THE AREA DURING THE MORNING HOURS. SHOULD SEE A BREAK IN THE ACTION LATE THIS MORNING INTO EARLY THIS AFTERNOON...THEN ANOTHER ROUND OF THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING...SPREADING WEST TO EAST. NAM IS DEPICTING A LOT OF LOW LEVEL MOISTURE DEVELOPING TONIGHT SO COULD SEE A LOT OF MVFR-IFR CIGS BEHIND THE CONVECTION THIS AFTERNOON INTO TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/TWH
Hazardous weather outlook, Aug 14, 4:22 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 422 AM CDT FRI AUG 14 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 422 AM CDT FRI AUG 14 2009 /322 AM MDT FRI AUG 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS MORNING THROUGH TONIGHT OVER MUCH OF WESTERN AND CENTRAL NORTH DAKOTA. STAY TUNED FOR UPDATES THROUGHOUT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY AND SATURDAY NIGHT...SOME POSSIBLY STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE REPORT ALL SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN BISMARCK OR TO LOCAL LAW ENFORCEMENT. NH
In the hours before
Local storm report, Aug 14, 12:29 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1229 AM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM HAIL THEODORE ROOSEVELT NATI 47.60N 103.26W
08/14/2009 E0.88 INCH MCKENZIE ND TRAINED SPOTTER
&&
PJALocal storm report, Aug 14, 2:28 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
228 AM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM HAIL PARSHALL 47.95N 102.14W
08/14/2009 E1.00 INCH MOUNTRAIL ND LAW ENFORCEMENT
&&
NHEINERTSpecial weather statement, Aug 14, 3:57 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 357 AM CDT FRI AUG 14 2009 NDZ011-141000- WARD ND- 357 AM CDT FRI AUG 14 2009 ...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD COUNTY UNTIL 500 AM CDT... AT 356 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURLINGTON...OR 6 MILES WEST OF MINOT... MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... MINOT AND BURLINGTON AROUND 405 AM CDT. SURREY AROUND 420 AM CDT. MINOT AIR FORCE BASE AROUND 425 AM CDT. WOLSETH AROUND 435 AM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TWH
Special weather statement, Aug 14, 4:29 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 429 AM CDT FRI AUG 14 2009 NDZ004-141030- BOTTINEAU- 429 AM CDT FRI AUG 14 2009 ...SPECIAL WEATHER STATEMENT... AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING ANTLER TO BOTTINEAU...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... CARBURY BY 435 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. PJA
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:32 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail | 58 min |
| Aug 14, 1:18 AM CDT | Areal Flood Advisory | BIS | Dunn, McKenzie, Mountrail | 6 hr |
| Aug 14, 1:31 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 59 min |
| Aug 14, 1:54 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 51 min |
| Aug 14, 2:22 AM CDT | Areal Flood Advisory | BIS | Golden Valley, McKenzie | 6 hr |
| Aug 14, 2:59 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 61 min |
| Aug 14, 3:35 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville | 55 min |
| Aug 14, 3:42 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail | 48 min |
| Aug 14, 4:07 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 33 min |
| Aug 14, 4:30 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 45 min |
| Aug 14, 6:29 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan, Wells | 46 min |
| Aug 14, 4:58 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 62 min |
| Aug 14, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 62 min |
| Aug 14, 6:03 PM CDT | Areal Flood Advisory | BIS | Kidder, Logan, Stutsman | 6 hr |
| Aug 14, 6:17 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 58 min |
| Aug 14, 6:28 PM CDT | Flash Flood Warning | BIS | Stutsman | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.